Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 43, NWS Miami, FL

August 21, 2002Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 21, 2002, 1:49 PM EDT for Palm Beach County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2002, 1:49 PM EDT (17:49 UTC)
Expired
Aug 21, 2002, 2:30 PM EDT
In force
41 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 136 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1748 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

407 
WUUS52 KMFL 211749
SVRMIA
FLC099-211830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
147 PM EDT WED AUG 21 2002

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PALM BEACH COUNTY IN SOUTHEAST FLORIDA

* UNTIL 230 PM EDT

* AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 11 MILES EAST OF BELLE
  GLADE MOVING NORTHWEST AT 10 MPH. THIS STORM IS STILL INCREASING
  IN INTENSITY... AND COULD PRODUCE WINDS IN EXCESS OF 55 MPH...
  AND POSSIBLE HAIL.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 2695 8044 2695 8061 2667 8071 2663 8039

.END

COLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 12:08 AM EDT, 13 hours 41 minutes earlier.

Area forecast discussion, Aug 21, 12:08 AM EDT, 13 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
1208 AM EDT WED AUG 21 2002

CURRENTLY, WATER VAPOR LOOP INDICATES TUTT LOW VICINITY ANDROS
ISLAND AND 88-D AT THE MOMENT CLEAR AS SOME DRIER AIR/SUBSIDENCE
POSSIBLY HAS MOVED OVER AREA. DIVERGENT FLOW AROUND THE UPPER SYSTEM
EXPECTED TO CREATE ATLC SHOWERS TOWARD MORNING. WELL SEE.

MODELS SIMILAR AGAIN. BROAD RIDGE ALONG GULF COAST STATES AND OVER N
FLA NEXT 48 HOURS WITH TUTT LOW TRAPPED UNDER SE POTION OF RIDGE AND
WIND CIRCULATION ABOUT HIGH SHOULD TAKE LOW SW TOWARD S FLA WITH
SYSTEM HANGING AROUND AREA NEXT 48 HOURS. AT SURFACE, A RIDGE ACROSS
CENTRAL FLA BEGINS TO SLOWLY DRIFT NORTHWARD AS TROUGH FROM ATLC SW
TO TO SE U.S. N OF FLA FILLS AS HIGH PRESSURE REBUILDS ALONG THE
ATLC SEA BOARD.

FOR THE NEXT 48 HOURS ( USING GUIDANCE TRENDS THE PAST COUPLE OF
NIGHTS AND 18Z DATA TODAY AS NCF HAVING TROUBLE SHIPPING OUT 00Z
BASED GUIDANCE), MODELS INDICATE SOME MINOR THICKNESS DECREASE NEXT
COUPLE OF DAYS LEADING SLIGHTLY COOLER SURFACE TEMPS. WITH A
CONTINUED LIGHT E TO SE WIND FLOW, SEA BREEZES WILL OCCUR BOTH
COASTS AND WITH UPPER WIND DIVERGENCE CREATED BY TUTT AND POSSIBLY
SLIGHTLY COOLER TEMPS ALOFT ENHANCING INSTABILITY SLIGHTLY, WILL UP
POPS A SMIDGE E COAST FROM CURRENT PACKAGE BUT KEEP REMAINDER OF S
FLA SAME.

MODEL OF CHOICE REMAINS AVN AS TUTT LOW HANDLED BEST LAST FEW RUNS.
ETA WANTS SYSTEM TO CROSS S FLA FURTHER N AS NOTED IN PROJECTED ETA
ROABS WITH THE STEERING FLOW REVERSING TO SW ON THU. RIGHT NOW
DISCOUNTING THIS BUT SOMETHING TO WATCH.

IN THE EXTENDED, ANY INFLUENCE OF TUTT LOW TO S FLA WEAKENS AND
DISSIPATES FRIDAY BUT A WEAK TROPICAL WAVE DOES MOVE W AND AT THIS
TIME PROBABLY S OF AREA IN CARIB. RIDGE ACROSS GULF COAST STATES
AND OVER N FLA BEGINS TO WEAKEN AS A BROAD TROUGH BEGINS TO CARVE
OUT OVER NEW ENGLAND AND THE MID ATLC STATES. THE SURFACE RIDGE WELL
NORTH OF THE AREA RETREATS S SOME AGAIN IN RESPONSE TO A SURFACE
TROUGH MOVING SE ALONG THE SE U.S. COAST MON NIGHT BUT NOT MAKING IT
S OF 30N. SO, LITTLE CHANGE TO CURRENT EXTENDED PACKAGE.

IN THE MARINE ZONES, CONTINUED E TO SE WIND FLOW OF 10 KNOTS OR LESS
WITH SEA BREEZE DEVELOPMENT EACH DAY.

NO PROBLEMS ANTICIPATED FIRE WEATHER.

CCF TEMPS MAY CHANGE IF GUIDANCE COMES/SHOWS ANY SIGNIFICANT JUMPS.

PBI TT 089/076 089/076 090 1553524
FLL TT 089/078 088/078 089 1553524
MIA TT 089/077 089/077 090 1553524
APF TT 089/074 089/075 090 1553525=

.MIA...NONE.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:23 PM EDTSpecial Marine WarningMFL37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.